Wisconsin, 2003

Flood in Wisconsin, April 18 to 19, 2003

April 18 to 19, 2003 · NWS ARX · 1 event in 1 county or zone

Heavy rainfall caused the Black River to rise steadily, flooding areas near the town of Gale. A hunter stranded by the flood waters had to spend the night in a hollow log before rescuers found him in the morning.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Heavy rainfall caused the Black River to rise steadily, flooding areas near the town of Gale. A hunter stranded by the flood waters had to spend the night in a hollow log before rescuers found him in the morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 18, 2:14 PM CST, 5 hours 46 minutes earlier.

Area forecast discussion, Apr 18, 2:14 PM CST, 5 hours 46 minutes before
AREA FORECAST DISCUSSION...CORRECTED TIME OF DAY
NATIONAL WEATHER SERVICE LA CROSSE WI
225 PM CDT FRI APR 18 2003

AS BROAD UPPER LEVEL TROUGH IMPACTS CENTRAL U.S. OVER WEEKEND...
FORECAST PROBLEM IS EXTENT AND AMOUNT OF RAIN...ESPECIALLY GIVEN
RAINFALL EARLIER THIS WEEK AND LEVELS OF SOME TRIBUTARIES.

VIGOROUS SHORT WAVE TROUGH OVER NEBRASKA THIS AFTERNOON SPREADING
CONVECTION ACROSS IOWA...ALBEIT A WEAKENING TREND AS IT APPROACHES.
FORECAST AREA ENTRENCHED IN MUCH COOLER AIR AND WITH LIMITED
INSTABILITY PARAMETERS...SEVERE WEATHER THREAT RATHER LOW. AGREE
WITH LATEST SPC DAY 1 CONVECTIVE OUTLOOK KEEPING BETTER THREAT WELL
SOUTHWEST. SURFACE WARM FRONT IS WELL SOUTH...EXTENDED FROM SURFACE
LOW IN FAR SOUTHWEST NEBRASKA EAST INTO MISSOURI AS OF 19Z.

AS SHORT WAVE TROUGH EJECTS NORTH-NORTHEAST TONIGHT...FORECAST AREA
WILL GET INTO STRONG LOW LEVEL WARM AIR ADVECTION. LOW LEVEL
MOISTURE TRANSPORT INCREASES THIS EVENING...BUT TENDS TO SUPPORT
BEST LOW LEVEL FORCING JUST NORTH OF FORECAST AREA DURING THE
OVERNIGHT HOURS SUGGESTING POSSIBLE HEAVY RAIN THAT DOES DEVELOP
WILL SHIFT NORTH FAIRLY QUICKLY BY DAYBREAK SATURDAY. THIS HAPPENS
TO BE SAME AREA THAT WAS HIT FAIRLY HARD WITH WINTRY MIX AND RAIN
EARLIER THIS WEEK. TEMPERATURES WILL LIKELY REMAIN STEADY OR SLOWLY
CLIMB TONIGHT EVEN WITH CONVECTION THREAT.

AS UPPER TROUGH AXIS GETS CLOSER ON SATURDAY...NEXT SHORT WAVE
TROUGH WILL EJECT WITH LOW LEVEL JET SETTING UP AGAIN. LOW LEVEL
MOISTURE TRANSPORT WILL INCREASE AGAIN ASSOCIATED WITH THIS...
AHEAD OF COLD FRONT IN MINNESOTA. ETA IS A LITTLE FASTER AND
FARTHER NORTH WITH SURFACE LOW PLACEMENT BY 36 HOURS COMPARED TO
OTHER MODEL SOLUTIONS. IN ANY EVENT...BEST CHANCES FOR THUNDERSTORMS
WITH THIS FEATURE SEEM TO BE IN WISCONSIN DURING AFTERNOON...WITH
RAIN CHANCES REMAINING FAIRLY HIGH ON BACK SIDE OF SURFACE LOW
THROUGH REMAINDER OF WEEKEND. FORECAST SOUNDING TEMPERATURES SUPPORT
MAINLY LIQUID PRECIPITATION AT THIS POINT.

AS UPPER TROUGH EVOLVES INTO CLOSED LOW ON EASTERN SIDE OF GREAT
LAKES BY EARLY NEXT WEEK...FORECAST AREA WILL BE IN COOLER NORTHERLY
FLOW AS UPPER RIDGE AXIS BUILDING TO THE WEST REMAINS OVER CENTRAL
U.S. AM WORRIED THAT TEMPERATURES IN EXTENDED MAY BE A BIT TOO WARM
BUT WILL STICK WITH PERSISTANCE FOR NOW.

GIVEN AMOUNT OF POSSIBLE RAINFALL THIS WEEKEND...AND SOME RIVER
LEVELS ALREADY HIGH...WILL ISSUE HYDROLOGIC OUTLOOK /ESF/ SINCE
WATCH WOULD BE DIFFICULT GIVEN UNCERTAINITIES IN TIMING AND LOCATION.

.LSE...WATCHES/WARNINGS/ADVISORIES...NONE.

SHEA
Hazardous weather outlook, Apr 18, 7:34 PM CST, 26 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
834 PM CDT FRI APR 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TONIGHT

A STRENGTHENING LOW PRESSURE WILL MOVE TOWARD NORTHWEST IOWA
TONIGHT. THUNDERSTORMS CAN BE EXPECTED TO MOVE ACROSS THE AREA
TONIGHT DUE TO INCREASING LOW LEVEL WINDS AND MOISTURE AHEAD OF THE
LOW. NO ORGANIZED SEVERE STORMS ARE ANTICIPATED...ALTHOUGH SOME OF
THE STORMS COULD PRODUCE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE LOW PRESSURE SYSTEM WILL MOVE NORTHEAST THROUGH EAST CENTRAL
MINNESOTA AND NORTHERN WISCONSIN ON SATURDAY. AT THE SAME TIME...A
WARM FRONT WILL MOVE NORTH INTO CENTRAL WISCONSIN. ON SATURDAY
NIGHT...THE COLD FRONT ASSOCIATED WITH THIS LOW PRESSURE AREA WILL
MOVE EAST ACROSS THE AREA. ONCE AGAIN THERE WILL BE A POSSIBILITY OF
SEVERE THUNDERSTORMS ON SATURDAY AFTERNOON AND NIGHT. THE PRIMARY
THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. THESE STORMS WILL ALSO
BE CAPABLE OF PRODUCING HEAVY RAINS...WHICH MAY EXCEED ONE INCH IN
SOME LOCATIONS.

ADDITIONAL THUNDERSTORMS WILL BE SEEN ACROSS THE AREA ON SUNDAY AS
YET ANOTHER LOW PRESSURE SYSTEM MOVES NORTHEAST ACROSS ILLINOIS...
AND SOUTHERN AND EASTERN WISCONSIN. RIGHT NOW...IT APPEARS THAT THE
SEVERE WEATHER THREAT WITH THIS SYSTEM WILL BE EAST OF OUR AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...BUT SPOTTERS MAY BE
NEEDED SATURDAY AFTERNOON AND SATURDAY NIGHT.

THOMPSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Trempealeau

When
April 18, 8:00 PM CST to April 19, 3:45 AM CST
Where
Trempealeau forecast zone
Reported by
NEWSPAPER
Coordinates
44.304, -91.358 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350989.